Alert archive / Oklahoma / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Feb 14, 2018, 2:09 PM CST for 12 counties in Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2018, 2:09 PM CST (20:09 UTC)
- Expired
- Feb 14, 2018, 7:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Norman, OK
Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS84 KOUN 142009 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 209 PM CST Wed Feb 14 2018 OKZ004>006-009>011-014>016-021-033-034-150100- /O.NEW.KOUN.FW.W.0006.180214T2009Z-180215T0100Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Beckham-Harmon-Greer- 209 PM CST Wed Feb 14 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR BREEZY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY FOR Western OKlahoma... The National Weather Service in Norman has issued a Red Flag Warning, which is in effect until 7 PM CST this evening. * TIMING...Through 7 PM. * WIND...Southwest to south at 15 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...7 to 20 percent. * TEMPERATURE...75 to 84. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
530 WWUS84 KOUN 150112 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 712 PM CST Wed Feb 14 2018 OKZ004>006-009>011-014>016-021-033-034-150215- /O.EXP.KOUN.FW.W.0006.000000T0000Z-180215T0100Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Beckham-Harmon-Greer- 712 PM CST Wed Feb 14 2018 ...RED FLAG WARNING HAS EXPIRED FOR WESTERN OKLAHOMA... The combination of decreasing winds, decreasing temperatures, and increasing humidity values has allowed the potential for wildfires to decrease this evening. $$ MBS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:27 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Feb 14, 11:27 AM CST, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1127 AM CST Wed Feb 14 2018 .AVIATION... Lingering IFR ceilings will quickly dissipate within the next hour or so. Breezy south to southwest winds will prevail throughout the TAF period. Overnight, most sites are expected to experience some LLWS. There's a low chance for some low ceilings tomorrow morning, but not confident enough to include in TAFs at this point. Day && .PREV DISCUSSION... /issued 1029 AM CST Wed Feb 14 2018/ UPDATE... Visibilities are quickly improving and will continue to improve this morning so the dense fog advisory was allowed to expire. The low clouds are expected to break up/move out of much of the area this morning and early afternoon. Didn't make any changes to the forecast highs for the this afternoon but if clouds hang on longer than expected then temperatures will likely end up cooler than current forecast. Low RH, warm temperatures, and breezy winds will still likely lead to elevated to near critical fire weather conditions this afternoon in NW parts of the fa. PREV DISCUSSION... /issued 540 AM CST Wed Feb 14 2018/ DISCUSSION... The February 14-15, 2018 12 UTC TAF discussion follows: AVIATION... Restricted ceilings and/or visibilities are expected to continue through mid to late morning at most terminals. Widespread stratus, ~300-800 ft AGL, will continue for the next several hours with some fog as well. Dense fog is currently not expected. Ceilings and visibilities should improve by mid-morning as surface winds increase and veer to south-southwest. Expect general improvement from west to east with all terminals having unrestricted ceilings and visibilities by this afternoon. South-southwest winds will become gusty at most terminals late morning through this afternoon before backing to the south and weakening this evening. There is a chance lower ceilings occur again toward the end of the TAF period, but higher confidence is across southeast Oklahoma (outside any TAF sites). Mahale PREV DISCUSSION... /issued 410 AM CST Wed Feb 14 2018/ DISCUSSION... For this morning, stratus and patchy fog will likely persist for several hours before dissipating late morning/early afternoon. Most short-term guidance suggests winds just the above the surface will gradually veer, which should assist in dissipation. By afternoon, a warm day is expected across the area (850 mb temperatures are progged to be ~15-17C). Highs are forecast to be in the 70Fs to near 80F. The exception might be southeast Oklahoma, where the stratus may persist longer. Even so, highs in the mid to upper 60Fs are expected. Tonight into Thursday morning will be quite mild with continued southerly winds and low-level moisture advection. As a matter of fact, forecast low temperatures will likely be at or above average high temperatures. Most locations are only forecast to cool into the 50Fs. For Thursday afternoon, abundant cirrus is expected; however, very warm temperatures are still anticipated. High temperatures for most locations are forecast to be near or above records for the date. As a shortwave trough passes by the northern Plains, a cold front is forecast to enter northern Oklahoma on Thursday evening. A few showers may develop along the cold front, but the higher chances look to be to the east, where there is greater ascent. Colder temperatures are expected in the front's wake. There is some uncertainty on post-frontal precipitation Friday night into Saturday morning. The 14/00Z GFS, ECMWF, and Canadian are farther north and more aggressive with isentropic ascent Friday night into Saturday morning than the NAM. The NAM appears to be an outlier as even the GEFS and SREF mean QPFs suggest chance of precipitation farther north into Oklahoma. For now, will disregard the NAM and have a chance of precipitation as far north as approximately I-40/I-44 (with the higher chances across southern Oklahoma/north Texas). The other uncertainty are low temperatures Saturday morning, which will have an impact on precipitation type. Forecast soundings suggest there will likely be a warm nose (>0C) aloft, which makes sense synoptically in an isentropic ascent regime. Therefore, surface temperatures will likely determine whether rain or freezing rain will occur. Within the precipitation zone, increasing cloud cover should limit radiational cooling with the dominant effect being the wet bulb cooling. Forecast raw guidance on the northwestern edge of precipitation suggest that temperatures may stay just above freezing; however, initial wet bulb temperatures Friday evening are forecast to be at or below freezing (before wet bulb temperatures rise overnight as low-level dew points increase). Therefore, will opt for a rain/freezing across the northern edge of the precipitation as there is a chance of a short temporal overlap of subfreezing temperatures and precipitation. This trend will have to be monitored carefully. It wouldn't be surprising if temperatures actually rise toward Saturday morning given the aforementioned conditions. Any remnant precipitation should exit by Saturday afternoon. Behind the precipitation, a warmer, seasonable day is expected. High temperatures are forecast to range in the mid-50Fs to low 60Fs. The warm weather will continue into Sunday. By Sunday night, isentropic ascent/warm air advection may result in scattered showers and even thunderstorms (the GFS indicates some elevated instability/MUCAPE could be present). By Monday, the 14/00Z GFS and ECMWF are in agreement that there could be a spring-like system with a dryline across western Oklahoma. Both models suggest surface-based instability and shear ahead of the dryline, so showers and thunderstorms will be possible on Monday afternoon. Effective bulk shear and hodograph geometry suggest even strong storms could be possible. Both models indicate a cold front will pass by Monday night into Tuesday with a chance of showers/storms and colder temperatures for Tuesday. The ECMWF is aggressive with a post-frontal shortwave, which may result in continued chance of precipitation into mid-week. Will maintain a low chance of precipitation for now. Some winter precipitation could be possible if the ECMWF solution is correct. For now, went with low chance of a wintry mix Tuesday night into Wednesday. Mahale FIRE WEATHER... Near critical to perhaps critical fire weather conditions will be possible across northwest Oklahoma this afternoon due to warm temperatures, increasing southwesterly winds, and low relative humidity. Temperatures across northwest Oklahoma are forecast to be around 80F this afternoon. There is some uncertainty on the spatiotemporal extent of any critical fire weather conditions. In addition, ERC-G values are slightly lower than yesterday. Therefore, we will issue an RFD for now; however, short-term trends will have to be monitored today in case an upgrade to Red Flag Warning becomes necessary. Elevated fire weather conditions are expected to continue into Thursday with another warm day expected. A cold front/northerly wind shift Thursday night may affect any ongoing fire fighting efforts. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 56 77 36 / 0 0 0 20 Hobart OK 73 53 79 37 / 0 0 0 10 Wichita Falls TX 73 56 82 43 / 0 0 0 10 Gage OK 80 52 73 29 / 0 0 0 0 Ponca City OK 73 55 76 30 / 0 0 10 10 Durant OK 67 59 75 48 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/23/14
Hazardous weather outlook, Feb 14, 11:44 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1144 AM CST Wed Feb 14 2018 OKZ004>048-050>052-TXZ083>090-151200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1144 AM CST Wed Feb 14 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Fire Weather... Fire weather conditions will be Elevated to Near Critical this afternoon across extreme northwestern Oklahoma, as dry, warm, and breezy conditions combine with very dry, dormant vegetation. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Fire Weather... Elevated fire weather conditions will be possible Thursday and Friday due to dry and breezy conditions. .Thunderstorms... Thunderstorms will be possible Monday, mainly along and east of Interstate 35. A few strong to severe storms will be possible, with a threat of damaging winds and hail. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 6:30 AM CST | Dense Fog Advisory | OUN | Atoka, Beckham, Blaine, Bryan, Caddo, Canadian and 31 more | 4 hr |
Nearby
Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.